MAUDE Adverse Event Report: SYNTHES GMBH T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS

SYNTHES GMBH T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.074
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in slovenia as follows: it was reported that on (b)(6), 2020 during the final tightening of the matrix locking cap, the screwdriver broke.Fragments were generated and three fragments were removed from the patient.It was commented that this screwdriver was being used for final tightening instead of the usual screwdriver with a torque limit 10 nm.There was an unknown amount of surgical delay.The procedure was successfully completed.There is no further information available.Concomitant devices reported: unknown matrix locking cap (part# unknown, lot# unknown, quantity# 1) unknown torque devices (part# unknown, lot# unknown, quantity# 1) this report is for one t-handle t25 stardrive shaft f/matrix-long.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part # 03.632.074, synthes lot # h590899, supplier lot # na, release to warehouse date: august 9, 2018, manufactured by synthes monument, no ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Visual inspection: the returned device is broken approximately 8 mm from the tip section.The broken portion is missing.The observed damage is consistent with the reported complaint condition as such the complaint condition can be confirmed.All features related to the reported complaint condition were reviewed and no other issues were identified.Dimensional inspection: feature: outer diameter screwdriver shaft just proximal to the broken distal stardrive tip caliper: 3-01-19788 dimension drawing: ø4.6mm 0/+0.03 mm dimension measured: 4.62 mm result: pass.Drawing/specification review: -the manufacturing review shows that the production procedures were according to the specifications and there were no issues that would contribute to this complaint condition.-surgical technique step 11.Perform final tightening ->warning: final tightening of the locking caps should only be performed with a synthes 10 nm torque handle.Matrix screw implants achieve performance standard only when tightened to the required 10 nm tightening torque.Summary: the complaint condition is confirmed due to the breakage and the received pictures attached on complaint level.The for the complaint relevant dimensions were checked as far as possible and found to be within specifications.This lot was manufactured in august 2018 and we are not aware of any other complaint for this part- and lot number combination.This and the findings above let us exclude a manufacturing related issue.We do suppose that the device encountered unintended forces, such as excessive force application during its use, which finally resulted in the breakage.Moreover, it is likely that improper handling has strongly contributed to the breakage as according the actual surgical technique, step "11 perform final tightening" recommends: final tightening of the locking caps should only be performed with a synthes 10 nm torque handle.This statement is in divergence with the reported complaint description as the involved screwdriver was used for final tightening.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition; therefore, further corrective and/or preventive action is not required.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key10869292
Report Number8030965-2020-09071
Device Sequence Number2862998
Product Code HXX
UDI-Device Identifier07611819377301
UDI-Public(01)07611819377301
Combination Product (Y/N)N
Initial Reporter CountrySI
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.074
Device Lot NumberH590899
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2020
Initial Date Received by Manufacturer 10/23/2020
Supplement Date Received by Manufacturer11/23/2020
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date12/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - MATRIX LOCKING CAP